South Dakota, 2021

Hail in South Dakota, August 26, 2021

August 26, 2021 · NWS UNR · 7 events in 1 county or zone

A supercell thunderstorm developed over the central Black Hills and tracked eastward across the far south side of Rapid City and onto the adjacent plains. The storm produced very large hail along its path and significant damage in the Hart Ranch area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over the central Black Hills and tracked eastward across the far south side of Rapid City and onto the adjacent plains. The storm produced very large hail along its path and significant damage in the Hart Ranch area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 26, 4:46 PM MST, 19 minutes earlier.

Area forecast discussion, Aug 26, 4:46 PM MST, 19 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
546 PM MDT Thu Aug 26 2021

.DISCUSSION...(This Evening Through Thursday)
Issued at 102 PM MDT Thu Aug 26 2021

Mean troughing over the northern CONUS will sustain and active
pattern through much of the period as several shortwaves advect
through the flow. The quietest days in the period attm looks to be
this Sat and Sun as a stronger cool front will advect through the
region after another round of storms Friday night. Stalled
frontal boundary over the FA, with moist early LL flow in place.
The next impulse will advance east from the Great Basin and
support another round of convection late this afternoon and
overnight. TS will initiate over NE WY and advect east into
western SD where they will encounter better moisture and have the
best chance to become strong to severe. Bulk shear is high
everywhere in excess of 40 knots most places. Stalled frontal
boundary across western SD will be focus for TS advection and
prorogation given MLCAPE in excess of 2000 J/KG along and south of
the front. Current indications suggest ISOLD-SCT TS will develop
in NE WY this afternoon with isold supercells (likely of an LP
nature) possible given strong bulk shear. Convection will then
push east into Western SD where moist easterly upslope flow will
provide greater fuel for upscale growth into an MCS or TS complex
as it moves east. Large hail and damaging winds can be expected
with stronger cells. Things will dry out overnight from west to
east, with perhaps some patchy fog over western SD. Skies will
clear Friday with moist SE flow continuing over western SD. West
of the dry line in NE WY breezy and dry SW flow can be expected.
Another strong impulse will advance across MT with TS expected to
organize quickly into a complex by late afternoon. Given progeny
deep layer shear of 50 knots with sufficient ML CAPE in excess of
1500 J/KG, expect a severe MCS to impact NW SD in the evening.
Strong capping over the southern half of the FA will likely hold
convection to far NW SD, although strong gusty outflow winds will
certainly be capable of propagating through much of western SD
(with enhancement on the plains east of the Black Hills). Cooler
weather can be expected for Sat with perhaps an isolated shra over
the Black Hills. Otherwise, expect a warming trend through mid
next week with near daily chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Friday Evening)
Issued At 521 PM MDT Thu Aug 26 2021

Scattered showers and thunderstorms, some strong to severe this
evening, are expected mainly over western and central South Dakota
tonight. Areas of MVFR conditions are possible with the showers
and storms. IFR conditions in low stratus and fog will develop
over northwestern South Dakota around 06Z and will spread
southwestward during the night, reaching the northern and eastern
foothills of the Black Hills around 11Z on Friday morning, and
then beginning to retreat back to the northeast after 14Z. VFR
conditions are expected over the entire forecast area again by
18Z. Scattered strong to severe thunderstorms are possible over
far northeastern Wyoming and northwestern South Dakota later on
Friday afternoon.

&&

.FIRE WEATHER...
Issued At 102 PM MDT Thu Aug 26 2021

Critical to near critical fire weather conds are expected over NE
WY Friday, with minimum RH of 10-15% and breezy SW winds.
Southwesterly winds will be breezy ahead of an approaching surface
low, and then switch to the northwest behind the low. Have
continued the fire weather watch, extending it into far SW SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Friday afternoon through Friday evening
     for SDZ322.

WY...Fire Weather Watch from Friday afternoon through Friday evening
     for WYZ314>317.

&&

DISCUSSION...JC
AVIATION...10
FIRE WEATHER...JC
Hazardous weather outlook, Aug 26, 3:06 AM MST, 13 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
406 AM MDT Thu Aug 26 2021

WYZ054>056-058-271015-
Northern Campbell-Southern Campbell-Western Crook-Weston-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A few thunderstorms are possible on Friday and Saturday, but
widespread severe storms are not expected.

A Fire Weather Watch is in effect for Friday afternoon and
evening for relative humidities of 10 to 15 percent and southwest
winds gusting around 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-024-025-WYZ057-071-271015-
Harding-Perkins-Butte-Northern Black Hills-Northern Foot Hills-
Wyoming Black Hills-Northeastern Crook-
406 AM MDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a marginal risk of severe thunderstorms on Friday. Large
hail and damaging winds will be the main threats. On Saturday,
additional storms are possible but severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ013-014-026>032-041>044-046-047-049-072>074-271015-
Northern Meade Co Plains-Ziebach-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson-
Bennett-Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
406 AM MDT Thu Aug 26 2021 /506 AM CDT Thu Aug 26 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms late this
afternoon and evening. Large hail and damaging winds will be the
main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are possible both Friday and Saturday.
There is a marginal risk of severe storms Friday, mainly over
northwest South Dakota, with large hail and damaging winds the
main threats. Severe storms are not expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Aug 26, 1:45 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Rapid City SD
245 PM MDT Thu Aug 26 2021

WYZ054-055-262145-
Northern Campbell-Southern Campbell-
Including the cities of Gillette and Wright
245 PM MDT Thu Aug 26 2021

...THUNDERSTORMS WITH GUSTY WINDS MOVING THROUGH THE AREA...

Scattered showers and thunderstorms will move through Campbell
County this afternoon. Expect very little rainfall and gusty winds
from the the showers. Winds could gust to around 50 mph in the
stronger showers and storms. Take shelter if threatening weather
approaches.

JC
Local storm report, Aug 26, 3:06 PM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             3 SSW CARLILE           44.44N 104.81W
08/26/2021  M0.88 INCH       CROOK              WY   TRAINED SPOTTER

            DIME TO NICKEL HAIL

&&

DYE
Special weather statement, Aug 26, 3:24 PM MST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Rapid City SD
424 PM MDT Thu Aug 26 2021

WYZ056-057-262300-
Wyoming Black Hills WY-Western Crook WY-
424 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of north central Crook
County through 500 PM MDT...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Hulett, or 24 miles northwest of Sundance, moving
northeast at 35 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of north central Crook
County, north of Devils Tower.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4457 10464 4462 10488 4489 10477 4482 10445
TIME...MOT...LOC 2223Z 205DEG 29KT 4468 10469

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Special weather statement, Aug 26, 4:12 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
512 PM MDT Thu Aug 26 2021

SDZ024-025-WYZ057-262345-
Northern Black Hills SD-Northern Foot Hills SD-
Wyoming Black Hills WY-
512 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of west central
Lawrence and eastern Crook Counties through 545 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm over
Iron Creek Lake, or 10 miles west of Lead, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Roughlock Falls and Savoy around 515 PM MDT.
  Cheyenne Crossing around 520 PM MDT.
  Bridal Veil Falls, Spearfish Canyon and Terry Peak around 525 PM
  MDT.
  Southeastern Spearfish around 530 PM MDT.

Other locations in the path of this storm include Lead and Central
City.

This includes Interstate 90 in South Dakota between Mile Markers 15
and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4428 10414 4444 10416 4448 10378 4428 10376
TIME...MOT...LOC 2311Z 259DEG 25KT 4436 10398

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JC
Special weather statement, Aug 26, 4:13 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
513 PM MDT Thu Aug 26 2021

WYZ057-058-262345-
Weston WY-Wyoming Black Hills WY-
513 PM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of northeastern Weston
County through 545 PM MDT...

At 513 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Osage, or 16 miles north of Newcastle, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Four Corners, Buckhorn and Mallo Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4394 10450 4417 10447 4418 10406 4392 10406
TIME...MOT...LOC 2313Z 265DEG 24KT 4407 10432

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JC
Local storm report, Aug 26, 4:40 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
540 PM MDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             CHEYENNE CROSSING       44.30N 103.87W
08/26/2021  M1.00 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

DYE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Pennington

When
August 26, 5:05 PM MST to 5:20 PM MST
Where
Pennington County, 4 mi SE of Deerfield
Measured
4.5 in hail
Reported by
Trained Spotter
Coordinates
43.979, -103.773

Hail, Pennington

When
August 26, 6:00 PM MST
Where
Pennington County, Hill City
Measured
1.75 in hail
Reported by
Public
Coordinates
43.930, -103.580

Hail, Pennington

When
August 26, 6:30 PM MST to 6:40 PM MST
Where
Pennington County, 7.46 mi E of Rockerville
Measured
2.25 in hail
Reported by
NWS Employee
Coordinates
43.960, -103.210

Hundreds of automobiles and recreational vehicles were damaged from the large hail in the Hart Ranch area.

Hail, Pennington

When
August 26, 6:38 PM MST
Where
Pennington County, 4 mi S of Rapid City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
44.022, -103.230

Hail, Pennington

When
August 26, 6:40 PM MST
Where
Pennington County, 7.78 mi SW of (Rap)rapid City Arpt
Measured
3 in hail
Reported by
NWS Employee
Coordinates
43.976, -103.168

Hail damaged home and vehicles.

Hail, Pennington

When
August 26, 6:56 PM MST
Where
Pennington County, (Rap)rapid City Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
44.050, -103.050

Quarter sized hail fell at Rapid City Regional Airport.

Hail, Pennington

When
August 26, 7:05 PM MST
Where
Pennington County, Caputa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -102.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972286, 972287, 972290, 972322, 972335, 972341, 972348.